Georgia, 2006Hail and Damaging Winds in Georgia, June 2, 2006
June 2, 2006 · NWS FFC · 8 events in 5 counties and zones
4 hail, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $357,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 2, 1:36 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 2, 1:36 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
236 PM EDT FRI JUN 2 2006
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
THE UPPER LEVEL RIDGE BUILDS OVER THE SOUTHWEST...DEEPENING THE
TROUGH AS IT MOVES ACROSS THE EASTERN U.S. THIS TROUGH IS PROVIDING
THE PUSH FOR SURFACE FRONT CURRENTLY APPROACHING NORTHWEST GEORGIA.
SURFACE FRONT AND ASSOCIATED CONVECTION WILL MOVE THROUGH FORECAST
AREA STARTING THIS AFTERNOON AND CONTINUING THROUGH THIS EVENING.
ALTHOUGH INSTABILITY WILL BE MARGINAL...WIND SHEAR WILL BE VERY
WEAK. SEVERE STORMS ARE NOT ANTICIPATED BUT ISOLATED STORMS MAY
APPROACH THE SEVERE THRESHOLD. FRONT EXITS SOUTHEAST PORTIONS OF
FORECAST AREA BY LATE TOMORROW MORNING...WITH DRIER AIR FILTERING
INTO FORECAST AREA BEHIND FRONT UNDER THE INFLUENCE OF NORTHWEST
FLOW ALOFT. THIS WILL BRING COOLER TEMPERATURES WITH HIGHS ONLY IN
THE 80S THROUGH THE WEEKEND. SURFACE BOUNDARY REMAINS SOUTH OF
FORECAST AREA DURING THE DAY ON SUNDAY...MEANWHILE SECOND UPPER LEVEL
LOW DEVELOPS OVER GREAT LAKES SUNDAY MORNING AND DIGS SOUTHWARD
THROUGH THE DAY. WITH LIMITED MOISTURE TO WORK WITH...WILL CONTINUE
DRY FORECAST ACROSS THE AREA THROUGH THE END OF THE WEEKEND.
.LONG TERM...(MONDAY THROUGH FRIDAY)
THE UPPER LOW DEEPENS OVER THE CAROLINAS THROUGH TUESDAY...WITH
LITTLE MOISTURE OVER FORECAST AREA AS SURFACE HIGH PRESSURE BUILDS
INTO THE SOUTHEAST U.S. GFS HINTING AT MCS DEVELOPMENT LATE IN WEEK
IN NORTHWEST FLOW ALOFT...BUT CURRENTLY KEEP CONVECTION EAST OF
AREA. WILL REMOVE POPS TUESDAY AND WEDNESDAY BUT CONTINUE SLIGHT
CHANCE POPS THROUGH REMAINDER OF LONG TERM WITH BELOW NORMAL
TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 65 79 61 83 / 60 10 0 5
ATHENS 65 83 59 88 / 60 20 0 5
GAINESVILLE 63 79 59 84 / 70 20 10 10
ROME 65 85 55 86 / 60 10 10 10
COLUMBUS 68 86 63 88 / 50 20 0 5
MACON 67 86 60 89 / 50 30 0 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
12
Hazardous weather outlook, Jun 2, 10:30 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI JUN 2 2006
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT FRI JUN 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA TODAY AND TONIGHT.
.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST INTO FAR NORTHWEST GEORGIA LATE
TONIGHT.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE
OCCASIONAL CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND
LOCALLY HEAVY RAIN.
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT...AS A COLD FRONT MOVES
SOUTHEAST FROM THE TENNESSEE VALLEY. THE ATMOSPHERE WILL BE
MODERATELY UNSTABLE WITH CAPE VALUES AROUND 2000 TO 2500 AND LIFTED
INDEX READINGS OF MINUS 3 TO 5 THIS AFTERNOON AND EVENING. HOWEVER
VERTICAL WIND SHEAR WILL BE VERY WEAK. WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT...ALTHOUGH ONE OR TWO
COULD BRIEFLY BECOME SEVERE PRODUCING STRONG WINDS...SMALL HAIL AND
OCCASIONAL CLOUD-TO-GROUND LIGHTNING.
THE SLOW MOVEMENT OF THESE STORMS COULD ALSO PRODUCE LOCALLY HEAVY
RAIN. THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL BE ALONG AND
NORTH OF A LINE FROM COLUMBUS TO MACON TO AUGUSTA LINE.
THUNDERSTORMS WILL LIKELY SPREAD SOUTHWARD DURING THE EVENING AND
OVERNIGHT AS THE FRONT PUSHES INTO NORTH GEORGIA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS AREAS SOUTH AND EAST OF
MACON SATURDAY MORNING AS A FRONTAL BOUNDARY SLOWLY PUSHES ACROSS
THE AREA. BEHIND THE FRONT...DRIER CONDITIONS WILL SPREAD INTO THE
REGION FROM SUNDAY THROUGH THE MIDDLE OF THE WORK WEEK. OTHERWISE
...NO HAZARDOUS WEATHER IS EXPECTED THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 2, 12:56 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
156 PM EDT FRI JUN 2 2006
GAZ004-005-021830-
156 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS
IN WHITFIELD AND MURRAY COUNTIES UNTIL 230 PM EDT...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR TUNNEL HILL...MOVING EAST AT 20 MPH.
THIS STORM WILL PRIMARILY AFFECT AREAS NORTH AND EAST OF DALTON
INCLUDING VARNELL...DAWNVILLE AND CRANDALL.
Special weather statement, Jun 2, 1:39 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT FRI JUN 2 2006
GAZ039-021930-
239 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN WILKES COUNTY UNTIL 330 PM EDT...
AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM RAYLE TO DANBURG...MOVING EAST AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
SLOWLY ACROSS THE NORTHERN HALF OF WILKES COUNTY. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE PRATHER AND TIGNALL. HEAVY
DOWNPOURS MAY CAUSE A PERIOD OF STREET FLOODING ON SOME
ROADWAYS.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
15
Special weather statement, Jun 2, 1:45 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT FRI JUN 2 2006
GAZ053-054-021915-
245 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND LOCALLY HEAVY RAIN
IN SOUTHEAST COWETA AND SOUTHERN FAYETTE COUNTIES UNTIL 315 PM EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HARALSON...MOVING NORTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES FROM
THE HARALSON AREA TOWARD SENOIA AND STARRS MILL. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
15
Special weather statement, Jun 2, 2:16 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT FRI JUN 2 2006
GAZ004-005-012-021945-
316 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN GORDON...MURRAY AND SOUTHERN WHITFIELD COUNTIES UNTIL
345 PM EDT...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DALTON TO SUGAR VALLEY...MOVING NORTHEAST
AT 10 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
SLOWLY TO THE NORTHEAST. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE DALTON...ETON...HOLLEY...RESACA AND SUGAR VALLEY. HEAVY
DOWNPOURS MAY CAUSE A PERIOD OF STREET FLOODING ON SOME ROADWAYS.
15
Special weather statement, Jun 2, 2:43 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT FRI JUN 2 2006
GAZ012-022015-
343 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN GORDON COUNTY UNTIL 415 PM EDT...
AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REDBUD...MOVING EAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY DOWNPOURS AS IT MOVES ACROSS GORDON
COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
REDBUD...RANGER AND OAKMAN. HEAVY DOWNPOURS MAY CAUSE A PERIOD OF
STREET FLOODING ON SOME ROADWAYS.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
15
Special weather statement, Jun 2, 3:38 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT FRI JUN 2 2006
GAZ020-022115-
438 PM EDT FRI JUN 2 2006
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN IN BARTOW COUNTY UNTIL 515 PM EDT...
AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASSVILLE...MOVING EAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS BARTOW COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM
INCLUDE CARTERSVILLE AND PORTIONS OF LAKE ALLATOONA. HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY. BOATERS ON THE LAKE SHOULD SEEK SHELTER TO AVOID
LIGHTNING.
15
Event by event
4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Bartow
- When
- June 2, 3:39 PM EST to 3:41 PM EST
- Where
- Bartow County, Cassville
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.250, -84.850
Channel 11 Television of Atlanta reported that the public had observed penny-sized hail in the Cassville area.
Lightning, Bartow
- When
- June 2, 3:45 PM EST
- Where
- Bartow County, Cartersville
- Property damage
- $150,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
The Daily Tribune News of Cartersville reported that lightning struck a home on Fossetts Cove. The ensuing fire destroyed 60 percent of the home.
Hail, Houston
- When
- June 2, 5:15 PM EST to 5:21 PM EST
- Where
- Houston County, Warner Robins
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 32.617, -83.600
An amateur radio operator reported nickel-sized hail in Warner Robins while the public reported penny-sized hail.
Hail, Douglas
- When
- June 2, 5:57 PM EST to 6:01 PM EST
- Where
- Douglas County, Winston
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.733, -84.817
The public reported penny-sized hail at the Fairmount Food Store in Winston.
Thunderstorm Wind, Douglas
- When
- June 2, 6:00 PM EST
- Where
- Douglas County, Winston
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.733, -84.817
The Douglas County 911 Center reported that one tree was blown down. Wind gusts were estimated by the public at 40 to 50 mph in the area at the time.
Thunderstorm Wind, Clayton
- When
- June 2, 6:34 PM EST to 6:38 PM EST
- Where
- Clayton County, Forest Park
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $7,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 33.617, -84.367
The Clayton County 911 Center reported that a couple of trees were blown down. One tree fell on and caused damage to a home while the other was down across a road.
Hail, De Kalb
- When
- June 2, 7:34 PM EST to 7:39 PM EST
- Where
- De Kalb County, Lithonia
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.717, -84.117
The public reported penny-sized hail.
Thunderstorm Wind, Bartow
- When
- June 2, 7:55 PM EST to 7:59 PM EST
- Where
- Bartow County, Cartersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.167, -84.800
The Bartow County Emergency Management Director reported that a microburst or downburst of thunderstorm winds caused extensive damage to trees, power lines, homes, and automobiles on Cassville Road in Cartersville. The path of damage was approximately 200 yards wide and one-half mile long. A number of trees and power lines were blown down along the street. Several automobiles were damaged from downed trees and several roofs of homes were damaged.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Illinois, June 2, 20061 death · 1 injured · 50 kt wind · 3 events
- Lightning Strike in Pennsylvania, June 2, 20061 death · 1 event
- Lightning Strike in Michigan, June 2, 20061 death · 1 event
- Lightning Strike in North Carolina, June 2, 20065 injured · $500,000 · 1 event
- Hail and Damaging Winds in South Carolina, June 2 to 4, 20069 injured · 55 kt wind · 3 events
- Lightning Strike in North Carolina, June 2, 2006$250,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, June 2, 2006$200,000 · 50 kt wind · 5 events
- Lightning Strike in Alabama, June 2, 2006$100,000 · 1 event
- Tornado in New Jersey, June 2, 2006$100,000 · F0 · 1 event
- Damaging Wind in Arizona, June 2, 2006$90,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, June 2, 2006$65,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Michigan, June 2, 2006$55,000 · 1 in hail · 4 events